Alert archive / Michigan / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 10, NWS Grand Rapids, MI

May 3, 20126 counties in Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 3, 2012, 6:08 AM EDT for 6 counties in Michigan. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2012, 6:08 AM EDT (10:08 UTC)
Expired
May 3, 2012, 7:15 AM EDT
In force
67 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clare County, MI, Isabella County, MI, Lake County, MI, Mecosta County, MI, Newaygo County, MI, Osceola County, MI

The radar

The NCL Michigan radar (KAPX), 104 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 6:45 AM EDTHAIL 0.25Lake, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 10.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2012-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2012-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2034 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

834 
WUUS53 KGRR 031008
SVRGRR
MIC035-073-085-107-123-133-031115-
/O.NEW.KGRR.SV.W.0010.120503T1008Z-120503T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
608 AM EDT THU MAY 3 2012

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARE COUNTY IN CENTRAL MICHIGAN...
  NORTHERN ISABELLA COUNTY IN CENTRAL MICHIGAN...
  SOUTHEASTERN LAKE COUNTY IN WEST CENTRAL MICHIGAN...
  NORTHERN MECOSTA COUNTY IN CENTRAL MICHIGAN...
  EXTREME NORTHEASTERN NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN...
  OSCEOLA COUNTY IN CENTRAL MICHIGAN...

* UNTIL 715 AM EDT

* AT 606 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM FALMOUTH TO MARION TO REED
  CITY..AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REED CITY...          HARRISON...           CLARE...
  MARION...             EVART...              BARRYTON...
  ROSEBUSH...           WEIDMAN...            FARWELL...
  HARTWICK TWP...       MIDDLE BRANCH TWP...  SYLVAN TWP...
  ORIENT TWP...         SEARS...              HERSEY...
  GRANT TWP...          CHIPPEWA LAKE...      CHASE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4415 8460 4371 8460 4359 8483 4386 8573
      4409 8528 4417 8523 4416 8461
TIME...MOT...LOC 1009Z 292DEG 29KT 4421 8506 4406 8515
          4387 8551
WIND...HAIL 60MPH 1.00IN

$$

WDM
3 follow-up statements
435 
WWUS53 KGRR 031031
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
631 AM EDT THU MAY 3 2012

MIC085-123-031041-
/O.CAN.KGRR.SV.W.0010.000000T0000Z-120503T1115Z/
LAKE MI-NEWAYGO MI-
631 AM EDT THU MAY 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN NEWAYGO
AND SOUTHEASTERN LAKE COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE WARNED AREA.

LAT...LON 4392 8553 4406 8519 4416 8507 4416 8461
      4415 8460 4371 8460 4359 8483
TIME...MOT...LOC 1031Z 292DEG 29KT 4414 8483 4399 8492
          4380 8528

$$

MIC035-073-107-133-031115-
/O.CON.KGRR.SV.W.0010.000000T0000Z-120503T1115Z/
CLARE MI-ISABELLA MI-MECOSTA MI-OSCEOLA MI-
631 AM EDT THU MAY 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
OSCEOLA...NORTHEASTERN MECOSTA...NORTHERN ISABELLA AND CLARE COUNTIES
UNTIL 715 AM EDT...

AT 626 AM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED...
PRODUCING  LARGE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES
SOUTHEAST OF MODDERSVILLE TO 9 MILES WEST OF HARRISON TO 7 MILES
SOUTHWEST OF EVART...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  HARRISON...           CLARE...              EVART...
  BARRYTON...           ROSEBUSH...           WEIDMAN...
  FARWELL...            MIDDLE BRANCH TWP...  SYLVAN TWP...
  ORIENT TWP...         SEARS...              DELWIN...
  LEATON...             LOOMIS...             BRINTON...
  BEAL CITY...          SEBEWA TWP...         DODGE LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4392 8553 4406 8519 4416 8507 4416 8461
      4415 8460 4371 8460 4359 8483
TIME...MOT...LOC 1031Z 292DEG 29KT 4414 8483 4399 8492
          4380 8528
WIND...HAIL 60MPH 1.00IN

$$

WDM
642 
WWUS53 KGRR 031056
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
656 AM EDT THU MAY 3 2012

MIC107-133-031106-
/O.CAN.KGRR.SV.W.0010.000000T0000Z-120503T1115Z/
MECOSTA MI-OSCEOLA MI-
656 AM EDT THU MAY 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OSCEOLA AND
NORTHEASTERN MECOSTA COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE WARNED AREA.

LAT...LON 4371 8461 4382 8508 4399 8482 4415 8476
      4416 8461 4415 8460 4371 8460
TIME...MOT...LOC 1056Z 292DEG 29KT 4406 8457 4391 8466
          4373 8502

$$

MIC035-073-031115-
/O.CON.KGRR.SV.W.0010.000000T0000Z-120503T1115Z/
CLARE MI-ISABELLA MI-
656 AM EDT THU MAY 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ISABELLA AND EASTERN CLARE COUNTIES UNTIL 715 AM EDT...

AT 651 AM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED...
PRODUCING  LARGE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SKEELS TO 8
MILES SOUTHEAST OF HARRISON TO BARRYTON...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  HARRISON...           CLARE...              FARWELL...
  LOOMIS...             SEBEWA TWP...         DODGE LAKE...
  LONG LAKE HEIGHTS...  FRANKLIN TWP...       SHERIDEN TWP...
  LAKE...               MEREDITH...           HERRICK...
  VERNON CENTER...      WISE...               BROWNS CORNER...
  DOVER...

LAT...LON 4371 8461 4382 8508 4399 8482 4415 8476
      4416 8461 4415 8460 4371 8460
TIME...MOT...LOC 1056Z 292DEG 29KT 4406 8457 4391 8466
          4373 8502
WIND...HAIL 60MPH 1.00IN

$$

WDM
134 
WWUS53 KGRR 031106
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
706 AM EDT THU MAY 3 2012

MIC035-073-031116-
/O.EXP.KGRR.SV.W.0010.000000T0000Z-120503T1115Z/
CLARE MI-ISABELLA MI-
706 AM EDT THU MAY 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ISABELLA AND
EASTERN CLARE COUNTIES WILL EXPIRE AT 715 AM EDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

LAT...LON 4371 8461 4382 8508 4399 8482 4415 8476
      4416 8461 4415 8460 4371 8460
TIME...MOT...LOC 1106Z 292DEG 29KT 4403 8447 4388 8456
          4370 8492

$$

WDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 4:10 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 3, 4:10 AM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 AM EDT THU MAY 3 2012

.SYNOPSIS...
ISSUED AT 410 AM EDT THU MAY 3 2012

NUMEROUS WAVES OF LOW PRESSURE WILL RIDE ALONG A FRONTAL SYSTEM
THAT IS SITUATED NORTH OF THE FORECAST AREA EARLY THIS MORNING.
THESE WAVES OF LOW PRESSURE WILL OCCASIONALLY BRING ROUNDS OF
SHOWERS AND STORMS TO THE AREA ALONG WITH MILD AIR. A FEW OF THE
SHOWERS AND STORMS COULD BECOME SEVERE. SOME LOCALLY HEAVY
DOWNPOURS WILL ALSO BE POSSIBLE. THE RAINFALL SHOULD CLEAR SOUTH
OF THE AREA DURING THE DAY ON FRIDAY.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 410 AM EDT THU MAY 3 2012

MAIN CHALLENGE OF THE SHORT TERM CONTINUES TO BE DETERMINING
CONVECTIVE TRENDS AND SEVERE WX POTENTIAL.

MAIN AXIS OF NOCTURNAL STORM ACTIVITY EXTENDS FROM CENTRAL WI
THROUGH THE U.S.-10 CORRIDOR EARLY THIS MORNING. THIS IS ALL AT
THE NOSE OF THE LOW LEVEL JET/MOISTURE TRANSPORT AHEAD OF THE NEXT
WAVE RIDING ALONG THE UPPER FLOW. THE AXIS OF PCPN IS STARTING TO
SHOW A TENDENCY TO TRAIN OVER THE SAME AREAS...HOWEVER THE ENTIRE
AXIS IS IN THE PROCESS OF SHIFTING NORTH OF THE AREA.

WE EXPECT THIS RAIN TO SHIFT NORTH OF THE AREA...AND THE WHOLE
AREA OF RAIN TO MOVE EAST AS THE WAVE AND LOW LEVEL JET MOVES
EAST/NORTHEAST. THERE SHOULD THEN BE A BREAK IN THE ACTIVITY INTO
EARLY THIS AFTERNOON WITH SUBSIDENCE BEHIND THE DEPARTING WAVE
THIS A.M..

WE WILL SEE UPPER RIDGING CURRENTLY OVER THE INTERMOUNTAIN WEST
SHIFT TO THE NE. THIS WILL STRENGTHEN THE SFC RIDGE ACROSS SRN
CANADA. THIS PROCESS WILL HELP TO SHIFT THE FRONT BACK DOWN INTO
THE AREA THIS AFTERNOON AND EVENING. WE WILL SEE INSTABILITY BUILD
TODAY WITH SOME SUN AND TEMPS RISING INTO THE LOWER 80S. LI/S ARE
FCST TO DROP DOWN ALMOST TO -10C. THE FRONT SINKING
SOUTH...COMBINED WITH THE INSTABILITY...AND ANY SHORT WAVE THAT
COULD MOVE THROUGH COULD TOUCH OFF A LINE OF STORMS LATE THIS
AFTERNOON.

THERE IS A WINDOW OF OPPORTUNITY FOR STORMS TO BECOME STRONG TO
SEVERE WHEN INITIATION TAKES PLACE. THE WINDOW WOULD LAST UNTIL
MID EVENING WHEN INSTABILITY WOULD WANE...AND WE SEE PCPN BECOME
MORE WIDESPREAD AHEAD OF THE FRONT. DEEP LAYER SHEAR OF 30 KNOTS WOULD
BE MARGINALLY SUFFICIENT FOR ORGANIZATION. LARGE HAIL WOULD BE
POSSIBLE WITH THICK -10 TO -30C LAYER CAPE PROFILES. DAMAGING
WINDS WOULD BE POSSIBLE DUE TO DRY MID LEVELS AND 45 KNOTS OR SO
AROUND 500 MB. BEST THREAT WOULD BE IN THE CENTRAL AND SOUTHERN
PORTION OF THE CWFA.

ONCE THE DIURNAL INSTABILITY IS LOST...THE SEVERE THREAT WOULD
LIKELY EVOLVE TO MORE OF A HYDRO THREAT. WOULD COULD SEE SOME
POTENTIAL TRAINING OF STORMS ALONG THE SLOW MOVING FRONT. WE WILL
LIKELY SEE AT LEAST A COUPLE OF WAVES MOVING ALONG THE FRONT
BEFORE THE FRONT WOULD SINK SOUTH OF THE AREA FRIDAY MORNING. THE
GOOD THING IS THE HEAVIER RAINFALL THUS FAR HAS BEEN OVER THE
NORTH. SOUTHERN AREAS HAVE SOME ROOM BEFORE RAINFALL WOULD BECOME
AN ISSUE.

WE WILL SEE THE HEAVIER RAINFALL END OVER THE AREA BY DAYBREAK FRI
MORNING AS THE WAVES AND ASSOCIATED LLJ MOVE EAST AND WEAKEN. THE
FRONT WILL SINK SOUTH...AND WE WILL SEE A DRY NE FLOW SET UP.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 410 AM EDT THU MAY 3 2012

THE WEATHER WITH THE GREATEST IMPACT IMPLICATIONS IS THE SYSTEM
EXPECTED TO MOVE THROUGH THE AREA MONDAY INTO TUESDAY. THIS WILL
BRING THE THREAT OF THUNDERSTORMS AND LOCALLY HEAVY RAINFALL.

THE OVERALL UPPER AIR PATTERN FEATURES A LONGWAVE TROUGH OVER THE
WESTERN CONUS AND UPPER RIDGE OVER THE EASTERN CONUS. HOWEVER THERE
IS A BLOCKING UPPER HIGH SOUTH OF GREENLAND THAT SEEMS TO WANT TO
RETROGRADE OVER TIME. THAT IN COMBINATION WITH THAT STORM SYSTEM
FROM THE ALEUTIANS...THAT I HAVE BEEN WRITING ABOUT FOR NEARLY A
WEEK...DIGS INTO THE GULF OF ALASKA BY EARLY NEXT WEEK AND WILL
FORCE THE ENTIRE PATTERN TO RETROGRADE. THAT BRINGS LONGWAVE
TROUGHING TO THE EASTERN CONUS AND UPPER RIDGING MOUNTAIN STATES BY
THE MIDDLE OF NEXT WEEK. BEING NEAR THE LONGWAVE TROUGH WOULD BRING
AN OVERALL COOLING PATTERN HERE BUT IT ALSO WOULD BRING MORE RAIN TO
THE AREA.

THE END RESULT OF ALL THIS IS THE FRONTAL SYSTEM IN OUR AREA NOW
WILL DROP SOUTH AS THE UPPER JET ALSO DROPS SOUTH OVER TIME.
SHORTWAVE RIDGING AND LARGE CANADIAN HIGH WILL PROVIDE A DRY WEEKEND
FOR THE AREA WITH SLIGHTLY ABOVE NORMAL TEMPERATURES. THEN AS A
PACIFIC SHORTWAVE (KICKED OUT BY THE STORM FROM ALASKA) CROSSES THE
CONUS TO THE CENTRAL CONUS BY MONDAY...IT WILL PHASE WITH A DIGGING
SYSTEM FROM NORTHEASTERN CANADA. THAT IN TURN HELPS TO DIG THE
EASTERN TROUGH EARLY NEXT WEEK.

NOW THE STAGE IS SET FOR A RAIN EVENT HERE IN THE MONDAY TIME FRAME.
THE WARM ADVECTION SURGE AHEAD OF THE PACIFIC SYSTEM WILL BRING
WARMER AND MORE MOIST AIR INTO THE AREA WITH THUNDERSTORMS MONDAY.
BY TUESDAY THE SYSTEM WILL BE EAST OF SOUTHWEST LOWE MICHIGAN AS AN
UPPER LOW STARTS TO CLOSE OFF NORTH OF MINNESOTA. THAT WILL KEEP
UNSETTLED BUT COOLER WEATHER GOING HERE INTO WEDNESDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 149 AM EDT THU MAY 3 2012

MAIN CHALLENGES TO AVIATION INTERESTS OVER THE NEXT 24 HOURS WILL
BE CONVECTIVE TRENDS AND WIND GUSTS.

SCATTERED TO NUMEROUS CONVECTION IS CURRENTLY ONGOING TO THE NORTH
AND WEST OF THE TERMINALS EARLY THIS MORNING. MODELS ARE PRETTY
MUCH IN AGREEMENT IN KEEPING ALL THE CONVECTION TONIGHT NORTH OF
THE TERMINALS. WE CAN NOT RULE OUT AN ISOLATED SHOWER POPPING
UP...HOWEVER THE VERY LIMITED COVERAGE THIS FAR SOUTH WILL KEEP IT
FROM BEING INSERTED INTO THE FCST. SOME MID CLOUD COVER AND SOME
LIGHT MVFR TYPE FOG IS REALLY ALL THAT IS EXPECTED THE REMAINDER
OF THE NIGHT.

WINDS WILL PICK UP MID THU MORNING WITH GUSTS TO 25-30 KNOTS
EXPECTED. A DECENT AMOUNT OF SUN SHOULD BE FOUND AT THE
TERMINALS...WHICH WILL ALLOW FOR THE ATMOSPHERE TO CHARGE UP FOR
SOME STORMS LATER THU. BEST TIME FOR STORMS ON THU LOOKS TO BE
VERY LATE AFTERNOON AND INTO THE OVERNIGHT HOURS. EXACT PLACEMENT
IS STILL IN QUESTION...SO VCTS WAS USED FOR NOW. SHOWERS AND
STORMS DO LOOK LIKELY FOR THU NIGHT.

&&

.MARINE...
ISSUED AT 410 AM EDT THU MAY 3 2012

MODELS CONTINUE TO INDICATE THAT WINDS WILL REMAIN UP A BIT...
HOWEVER THE STRONGEST WINDS SHOULD REMAIN ABOVE THE SFC DUE TO THE
COOLER ENVIRONMENT OVER THE LAKE. WE EXPECT THAT MORE OF THE SAME
WILL BE POSSIBLE WITH WINDS AROUND 10 TO 20 KNOTS WITH WAVES
REMAINING BELOW 3 FEET. WINDS SHOULD DIMINISH A BIT ON THURSDAY
NIGHT AS THE FRONTAL SYSTEM MOVES OVERHEAD WITH A WEAK GRADIENT.

&&

.HYDROLOGY...
ISSUED AT 410 AM EDT THU MAY 3 2012

IT APPEARS MOST OF THE AREA SHOULD SEE A GOOD SOAKING OF RAINFALL
AT SOME TIME BETWEEN NOW AND FRIDAY MORNING. PWATS ARE UP TO
AROUND 1.25 TO 1.50 INCHES AS EXPECTED ACROSS THE AREA. THE AXIS
OF HEAVIEST RAIN THIS MORNING IS UP NORTH. SOME LOCATIONS COULD
SEE A TOTAL OF AN INCH OF RAIN THIS MORNING BEFORE IT MOVES OUT OF
THE AREA.

THE NORTH WILL SEE SOME MORE RAIN TODAY/TONIGHT...HOWEVER THE BEST
THREAT OF RAINFALL LOOKS TO HAPPEN ACROSS THE SOUTH AS THE FRONT
SINKS SOUTH. THIS MOVEMENT IN THE AXIS OF BEST RAINFALL COMBINED
WITH THE SOUTH SEEING LITTLE RAINFALL THE PAST COUPLE OF DAYS
SHOULD KEEP FROM ANY MAJOR ISSUES OCCURRING. RAINFALL AMOUNTS WILL
GENERALLY RANGE FROM AROUND AN INCH OR TWO WITH SOME LOCALLY
HIGHER AMOUNTS LIKELY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...WDM
AVIATION...NJJ
HYDROLOGY...NJJ
MARINE...NJJ
Hazardous weather outlook, May 3, 5:10 AM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
510 AM EDT THU MAY 3 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-040915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
510 AM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO TONIGHT ACROSS ALL OF SOUTHWEST LOWER MICHIGAN.

THE AREA OF THUNDERSTORMS NORTH OF ROUTE 10 EARLY THIS MORNING
WILL CONTINUE TO LIFT NORTHEAST OUT OF THIS AREA BY 8 AM. FREQUENT
CLOUD TO GROUND LIGHTNING...SMALL HAIL...LOCALLY VERY HEAVY
RAINFALL AND GUSTY WINDS ARE THE ASSOCIATED HAZARDS WITH THESE
STORMS.

LATE THIS AFTERNOON INTO TONIGHT A AREA OF THUNDERSTORMS WILL MOVE
SLOWLY SOUTHEAST ACROSS SOUTHWEST LOWER MICHIGAN FROM NORTHWEST TO SOUTHEAST.
THESE STORM PRIMARILY WILL BE URBAN AND SMALL STREAM FLOOD THREAT
WITH SOME AREA RECEIVING OVER AN INCH OF RAIN IN LESS THAN A HOUR.
LOCAL STORM TOTALS TO OVER THREE INCHES ARE POSSIBLE. THE
STRONGEST STORMS MAY HAVE HAIL TO ONE INCH AND WIND GUSTS TO NEAR
60 MPH. FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY MOST OF
THE STORMS. THESE STORMS WILL MOVE EAST AROUND 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE TREAT OF THUNDERSTORMS WILL CONTINUE FRIDAY INTO FRIDAY
NIGHT...MOSTLY SOUTH OF ROUTE 10 AS THE FRONT CONTINUES TO MOVE
SOUTHWARD SLOWLY. THE PRIMARY ISSUE WILL BE LOCALLY HEAVY
RAINFALL...MOSTLY SOUTH OF INTERSTATE 96. THAT WILL MOSTLY BE
DURING THE DAY TIME HOURS OF FRIDAY.

ANOTHER PERIOD OF THUNDERSTORMS IS EXPECTED MONDAY. HEAVY RAINFALL
WILL BE THE PRIMARY ISSUE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO THIS EVENING.

LMZ844>849-040915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
510 AM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED INTO TONIGHT. HEAVY RAIN AND
FOG WILL GREATLY REDUCE VISIBILITIES. SOME OF THE THUNDERSTORMS
WILL HAVE GUSTY WINDS...INCREASED WAVE HEIGHTS AND CLOUD TO WATER
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE SOUTH OF GRAND HAVEN FRIDAY
INTO FRIDAY EVENING. GUSTY WINDS...INCREASED WAVES AND SMALL HAIL
ARE POSSIBLE WITH THE THUNDERSTORMS.

ANOTHER PERIOD OF THUNDERSTORMS IS EXPECTED MONDAY.

.SPOTTER INFORMATION STATEMENT...

POTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO THIS EVENING.

WDM

In the hours before

Special weather statement, May 3, 4:39 AM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
439 AM EDT THU MAY 3 2012

MIZ038>040-030945-
CLARE-LAKE-OSCEOLA-
439 AM EDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 435 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTHWEST
OF HARRISON TO 6 MILES NORTHWEST OF REED CITY...MOVING NORTHEAST AT
50 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  HARTWICK TWP...       EVART...              SYLVAN TWP...
  ORIENT TWP...         SEARS...              MARION...
  MIDDLE BRANCH TWP...  LAKE...               FREEMAN TWP...
  TEMPLE...             WINTERFIELD TWP...    LAKE GEORGE...
  SHERIDEN TWP...       LEOTA...              HARRISON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4415 8460 4388 8460 4384 8464 4386 8575
      4417 8528 4416 8461
TIME...MOT...LOC 0839Z 247DEG 41KT 4427 8507 4395 8554

WDM
Special weather statement, May 3, 4:42 AM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
442 AM EDT THU MAY 3 2012

MIZ037-038-030945-
LAKE-MASON-
442 AM EDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 440 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 30 MILES NORTH OF
BALDWIN TO 14 MILES SOUTHWEST OF LUDINGTON...MOVING NORTH AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  HAMLIN LAKE...        LUDINGTON STATE PARK...
  BIG SABLE POINT...    LAKE MICHIGAN RECREATION AREA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4412 8644 4418 8638 4417 8601 4417 8558
      4383 8558 4382 8643 4397 8647 4403 8652
      4406 8652
TIME...MOT...LOC 0842Z 194DEG 20KT 4434 8580 4387 8669

WDM
Local storm report, May 3, 5:11 AM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
511 AM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       6 NNW SCOTTVILLE        44.03N 86.33W
05/03/2012  M1.24 INCH       MASON              MI   COCORAHS

            RAINFALL SINCE MIDNIGHT. 1.58 INCHES IN THE LAST 24
            HOURS.

&&

NJJ
Special weather statement, May 3, 5:30 AM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
530 AM EDT THU MAY 3 2012

MIZ037>040-043>046-031030-
CLARE-ISABELLA-LAKE-MASON-MECOSTA-NEWAYGO-OCEANA-OSCEOLA-
530 AM EDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 525 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTH OF
REED CITY TO 17 MILES WEST OF BALDWIN...MOVING SOUTHEAST AT 45 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  TUSTIN...             LAKE TWP...           BALDWIN...
  LEROY...              TROY TWP...           PINORA TWP...
  NIRVANA...            IDLEWILD...           DIGHTON...
  BITELY...             CHASE...              HARTWICK TWP...
  MARION...             REED CITY...          HOME TWP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4416 8461 4415 8460 4358 8460 4348 8461
      4379 8632 4417 8607
TIME...MOT...LOC 0930Z 299DEG 37KT 4420 8543 4380 8611

WDM
Local storm report, May 3, 5:44 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
544 AM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     HEAVY RAIN       ESE SCOTTVILLE          43.95N 86.28W
05/03/2012  E2.00 INCH       MASON              MI   911 CALL CENTER

            911 CENTER REPORTED WATER OVER THE ROAD ON ROUTE 10
            THROUGH SCOTTVILLE. THE ORGANGE CONES ARE OUT TO BLOCK
            TRACK THROUGH DOWNTOWN. THE REPORT WAS RECIVED AROUND 530
            AM.

&&

BMARINO
Local storm report, May 3, 6:01 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
601 AM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HEAVY RAIN       5 N SCOTTVILLE          44.03N 86.28W
05/03/2012  M1.50 INCH       MASON              MI   BROADCAST MEDIA

            THERE WAS 1.50 INCHES OF RAIN IN 6 HOURS.

&&

BMARINO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:09 AM EDTSpecial Weather StatementGRRMuskegon, Oceana66 min
May 3, 1:42 AM EDTSpecial Weather StatementGRRLake, Mason, Oceana78 min
May 3, 2:55 AM EDTSpecial Weather StatementGRRClare, Gratiot, Isabella, Lake, Mason, Mecosta and 1 more80 min
May 3, 4:04 AM EDTSpecial Weather StatementGRRClare, Lake, Osceola71 min
May 3, 4:39 AM EDTSpecial Weather StatementGRRClare, Osceola66 min
May 3, 4:42 AM EDTSpecial Weather StatementGRRLake, Mason63 min
May 3, 5:30 AM EDTSpecial Weather StatementGRRClare, Isabella, Lake, Mecosta, Osceola60 min
May 3, 5:42 AM EDTAreal Flood AdvisoryGRRLake, Mason, Osceola10 hr
May 3, 7:10 AM EDTSpecial Weather StatementGRRClare, Osceola65 min
May 3, 8:50 AM EDTFlash Flood WarningGRRLake4 hr
May 3, 10:22 AM EDTFlash Flood WatchGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more22 hr
May 3, 10:56 AM EDTRiver Flood AdvisoryGRRIngham58 hr
May 3, 10:56 AM EDTRiver Flood AdvisoryGRRMason5 days
May 3, 10:56 AM EDTRiver Flood AdvisoryGRROsceola6 days
May 3, 11:54 AM EDTSpecial Weather StatementGRRMason51 min
May 3, 12:26 PM EDTSpecial Weather StatementGRRLake64 min
May 3, 12:37 PM EDTFlash Flood WarningGRRMason6 hr
May 3, 12:38 PM EDTSpecial Marine WarningGRR41 min
May 3, 12:50 PM EDTFlash Flood WarningGRRLake6 hr
May 3, 1:09 PM EDTSevere Thunderstorm WarningGRRMason41 min
May 3, 1:23 PM EDTSevere Thunderstorm WarningGRRLake52 min
May 3, 1:56 PM EDTSpecial Weather StatementGRRNewaygo19 min
May 3, 2:03 PM EDTSevere Thunderstorm WarningGRROsceola57 min
May 3, 2:57 PM EDTSevere Thunderstorm WarningGRROceana63 min
May 3, 3:01 PM EDTFlash Flood WarningGRROsceola5 hr
May 3, 3:02 PM EDTSevere Thunderstorm WarningGRRNewaygo43 min
May 3, 3:08 PM EDTSpecial Marine WarningGRR82 min
May 3, 3:20 PM EDTSpecial Weather StatementGRRClare, Gratiot, Isabella, Kent, Mecosta, Montcalm and 3 more115 min
May 3, 3:21 PM EDTSevere Thunderstorm WarningGRRClare54 min
May 3, 3:36 PM EDTSevere Thunderstorm WarningGRRMecosta54 min
May 3, 4:16 PM EDTSevere Thunderstorm WarningGRRIsabella38 min
May 3, 4:32 PM EDTSpecial Marine WarningGRR59 min
May 3, 4:38 PM EDTSevere Thunderstorm WarningGRRMuskegon52 min
May 3, 4:46 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry44 min
May 3, 5:13 PM EDTSevere Thunderstorm WarningGRRKent, Newaygo, Ottawa41 min
May 3, 5:30 PM EDTSevere Thunderstorm WarningGRRBarry, Clinton, Eaton, Ionia60 min
May 3, 5:49 PM EDTSevere Thunderstorm WarningGRRBarry, Calhoun, Kalamazoo56 min
May 3, 6:21 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot, Ionia, Montcalm54 min
May 3, 6:30 PM EDTSevere Thunderstorm WarningGRRClinton, Eaton, Ingham60 min
May 3, 6:59 PM EDTAreal Flood AdvisoryGRRClinton16 hr
May 3, 7:01 PM EDTSpecial Marine WarningGRR119 min
May 3, 7:30 PM EDTSevere Thunderstorm WarningGRRIngham45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.